Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Amarillo, TX

September 7, 2003Hartley County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 7, 2003, 3:08 PM CDT for Hartley County, Moore County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2003, 3:08 PM CDT (20:08 UTC)
Expired
Sep 7, 2003, 4:00 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 072008
SVRAMA
TXC205-341-072100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT SUN SEP 7 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  MOORE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 400 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF DUMAS...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DUMAS...SUNRAY...AND CACTUS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3589 10236 3564 10226 3566 10167 3605 10168
          3605 10215

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 10:15 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 7, 10:15 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1015 AM CDT SUN SEP 07 2003

UPDATED FORECAST TO INCREASE POPS ACROSS THE AREA. SATELLITE IMAGERY
INDICATED LEFT EXIT REGION OF JET INTERACTING WITH LOW LEVEL MOIST
AXIS. PRECIPITATION EXPECTED TO INCREASE IN AREAL COVERAGE AND
INTENSITY THROUGH THE REST OF THE DAY.

FCSTID = 08

==============================================================
420 AM CDT SUN SEP 07 2003

LOOKS LIKE BEST CHCS FOR RAIN WILL BE TODAY AND TNGT ACROSS FCST AREA
...ESPECIALLY WRN AND CNTRL ZNS. LEESIDE TROF WILL SHARPEN TODAY IN
RESPONSE TO NEXT SHORTWAVE TROF WHICH WILL APPROACH THE PNHDLS FROM
SWRN US. CONVERGENCE ALONG LEE TROF COUPLED WITH UPPER LEVEL TROF
AND SOME DAYTIME HEATING AND ADEQUATE MOISTURE SHOULD RESULT IN
ANOTHER ROUND OF SHOWERS AND TSTMS FIRST TWO PERIODS. HAVE BOOSTED
POPS TO CHC CATEGORY THRU TONIGHT AND WORDED AS AREAL QUALIFIERS.
LINGERING PRECIP MON AS SHORTWAVE TROF EXITS THE REGION. AT THIS TIME
HAVE LEFT TUE AND TUE NIGHT DRY WITH 10 POPS IN GRIDS AS PNHDLS WILL
BETWEEN SHORTWAVE TROFS. HOWEVER...LEE TROF PROGGED TO REMAIN OVER
ERN NM AND IT IS NOT OUT OF THE QUESTION TO SEE SOME ISOLATED STORMS
FORM ALONG THIS FEATURE LATER TUE AFTN AND NIGHT...PERHAPS SPREADING
EWD AND PSBLY AFFECTING WRN ZNS. WILL DEFER THIS IDEA TO LATER
SHIFTS. ON WED AND THU ANOTHER WEAKER SHORTWAVE TROF SHOULD GRAZE THE
AREA. SLIGHT CHC POPS ALL ZNS SEEM PLAUSIBLE AND ACCEPTED. AS FOR
MODEL PREFERENCE...HAVE LEANED WITH ETA/AVN COMBINATION THRU WED.

LATEST MEDIUM RANGE MODELS HAVE SOME RATHER BIG DIFFERENCES IN HOW
UA PATTERN IS HANDLED. EARLIER ECMWF SUGGESTS NO SIG COLD FRONT THIS
WEEKEND WHILE GFS CONTINUES TO INSIST ON IT. OTHER MODELS SOMEWHERE
IN BETWEEN. AS A RESULT...FCSTR CONFIDENCE IS LOW FROM FRI THRU SUN.
FOR NOW...WILL RETAIN PREVIOUS FCSTR IDEAS OF BRINGING COLD FRONT
THRU ON FRI WITH COOLER TEMPS SAT AND SUN. HAVE INTRODUCED LOW POPS
FRI NIGHT AND SAT DUE TO PROGGED UPSLOPE...SOME LIFT...AND MOISTURE
POOLING BEHIND THE BOUNDARY. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    81 58 81 58 / 40 50 30 20
BEAVER      83 60 82 61 / 30 40 20 20
BOISE CITY  80 56 80 55 / 40 50 30 10
BORGER      81 58 81 59 / 40 50 30 20
BOYS RANCH  81 57 81 56 / 40 50 30 10
CANYON      81 57 81 58 / 40 50 30 10
CLARENDON   84 60 83 61 / 30 40 20 20
DALHART     80 56 81 56 / 40 50 30 10
GUYMON      81 58 80 58 / 40 50 30 20
HEREFORD    81 56 81 56 / 40 50 30 10
LIPSCOMB    83 61 83 61 / 30 40 20 20
PAMPA       82 59 82 59 / 30 40 20 20
SHAMROCK    83 61 83 62 / 30 40 20 20
WELLINGTON  84 63 84 63 / 30 40 20 20

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Sep 7, 11:43 AM CDT, 3 hours 25 minutes before
OKZ001>003-TXZ001>020-081100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CDT SUN SEP 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

05

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:10 PM CDTSevere Thunderstorm WarningAMAHartley, Moore65 min
Sep 7, 4:41 PM CDTFlash Flood WarningAMAHartley, Moore3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.